Schizophrenia Research Forum - A Catalyst for Creative Thinking
Home Profile Membership/Get Newsletter Log In Contact Us
 For Patients & Families
What's New
Recent Updates
SRF Papers
Current Papers
Search All Papers
Search Comments
News
Research News
Conference News
Plain English
Forums
Current Hypotheses
Idea Lab
Online Discussions
Virtual Conferences
Interviews
Resources
What We Know
SchizophreniaGene
Animal Models
Drugs in Trials
Research Tools
Grants
Jobs
Conferences
Journals
Community Calendar
General Information
Community
Member Directory
Researcher Profiles
Institutes and Labs
About the Site
Mission
History
SRF Team
Advisory Board
Support Us
How to Cite
Fan (E)Mail
The Schizophrenia Research Forum web site is sponsored by the Brain and Behavior Research Foundation and was created with funding from the U.S. National Institute of Mental Health.
Research News
back to News Search
Sudden Cardiac Death—Atypical Antipsychotics Fare No Better Than Typicals

6 February 2009. The latest contribution to the ongoing debate regarding the risks and benefits of prescribing antipsychotics for approved on-label treatment of schizophrenia includes compelling data indicating that the risk of sudden cardiac death is essentially the same for typical and atypical antipsychotic medications.

Previous data had indicated a link between typical antipsychotic medications and an increased risk of sudden cardiac death (Glassman and Bigger, 2001), and in the January 15 issue of the New England Journal of Medicine, Wayne Ray of Vanderbilt University School of Medicine and colleagues honed in on the question of whether or not atypical antipsychotic medications are also linked to this side effect.

The antipsychotic debate reprise
Typical (for the most part "first-generation") antipsychotic medications were implicated in the development of serious movement disorders (e.g., tardis dyskinesia). While atypical (mostly "second-generation") antipsychotic medications were believed to be less likely to contribute to the development of movement disorders, there has been an ongoing debate as to whether or not atypical antipsychotics are more effective overall than the older, typical antipsychotics (see SRF related news story and SRF news story). More recently, the debate has expanded to include a discussion regarding the usefulness of the typical and atypical nomenclatures as the differences between the categories have blurred (see SRF related news story; see also extensive comment by H. Meltzer).

The overall goal of Ray and colleagues' large retrospective study was to compare the risk of sudden cardiac death associated with the use of typical and atypical antipsychotics. The primary cohort included 93,300 users of antipsychotic drugs and 186,600 matched controls. Both groups had similar baseline demographics, and within the users of antipsychotic drugs there were 44,218 and 46,089 users of single typical and atypical antipsychotic drugs, respectively.

Ray and colleagues report that the risk of sudden cardiac death increased with dose in both the typical and atypical groups. The incidence-rate ratio among users of typical antipsychotics increased from 1.31 for individuals taking low doses to 2.42 for those taking high does (P <0.001 for dose-response relationship). Among users of the atypical drugs, the incidence-rate ratio increased from 1.59 for individuals taking low doses to 2.86 for those taking high doses (P = 0.01 for dose-response relationship). In comparison with the non-user group, users of both typical and atypical antipsychotics had an increased risk of sudden cardiac death, with incidence-rate ratios of 1.84 and 1.99 respectively (P = <0.001 and P <0.05). These findings, coupled with a detailed analysis of confounding variables, provide ample data to suggest that the atypical antipsychotics are no safer than the typical antipsychotics (see SRF related news story and SRF news story).

The investigators note that they could not assess the mechanisms by which the drugs increased the risk of sudden cardiac death, but because their methodology excluded long-term users, they believe the data point to acute drug effects. "We believe that the most plausible explanation is that antipsychotic drugs increase the risk of serious ventricular arrhythmias, probably through blockade of potassium channels and prolongation of cardiac repolarization," the authors write. "However, other mechanisms may be involved, including autonomic effects, inhibition of other ion channels, and their acute cardiotoxic effects, such as the myocarditis associated with the use of clozapine.”

Editorial recommendations
In an editorial accompanying the study, Sebastian Schneeweiss and Jerry Avorn from the Cleveland Clinic in Ohio shared their insights regarding some of the financial and clinical implications of prescribing antipsychotic medications both on- and off-label (see SRF related news story). Of note, the commentators cite the fact that, “Three atypical antipsychotic medications, olanzapine (Zyprexa, Eli Lilly), risperidone (Risperdal, Janssen), and quetiapine (Seroquel, Astra Zeneca), are among the 10 top-selling drugs worldwide, with a combined sales volume of $14.5 billion in 2007.” While a portion of those sales are related to treating individuals diagnosed with schizophrenia or bipolar disorder, there are cases in which antipsychotics are prescribed off-label, for example, in treating dementia in the elderly and attention-deficit disorder in children. Schneeweiss and Avorn support the use of antipsychotics in cases in which there is a clear clinical indication that the drug would indeed mitigate debilitating disease-related symptoms stemming from a diagnosis of schizophrenia or bipolar disorder. The commentators added that routine electrocardiogram screening before and after the initiation of an antipsychotic drug regimen could prove to be useful in mitigating the risk of sudden cardiac death. However, Schneeweiss and Avorn suggest that the off-label use of antipsychotic drugs presents too great a risk to cardiac health, and in many cases, ought to be avoided.—Angela Epshtein.

References:
Ray WA, Chung CP, Murray KT, Hall K, Stein CM. Atypical antipsychotic drugs and the risk of sudden cardiac death. N Engl J Med. 2009 Jan 15;360(3):225-35. Abstract

Schneeweiss S, Avorn J. Antipsychotic agents and sudden cardiac death—how should we manage the risk? N Engl J Med. 2009 Jan 15;360(3):294-6. Abstract

 
Submit a Comment on this News Article
Make a comment on this news article. 

If you already are a member, please login.
Not sure if you are a member? Search our member database.

*First Name  
*Last Name  
Affiliation  
Country or Territory  
*Login Email Address  
*Confirm Email Address  
*Password  
*Confirm Password  
Remember my Login and Password?  
Get SRF newsletter with recent commentary?  
 
Enter the code as it is shown below:
This code helps prevent automated registrations.

I recommend the Primary Papers

Please note: A member needs to be both registered and logged in to submit a comment.

Comment:

(If coauthors exist for this comment, please enter their names and email addresses at the end of the comment.)

References:


SRF News
SRF Comments
Text Size
Reset Text Size
Email this pageEmail this page

Share/Bookmark
Copyright © 2005- 2014 Schizophrenia Research Forum Privacy Policy Disclaimer Disclosure Copyright